Alert archive / Utah / Flash Flood Warnings in 2017

Flash Flood Warning 43, NWS Salt Lake City, UT

August 20, 2017Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 20, 2017, 6:22 PM MDT for Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2017, 6:22 PM MDT (00:22 UTC)
Expired
Aug 20, 2017, 9:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Iron County, UT

The radar

The Cedar City radar (KICX), 24 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.4 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3717 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WGUS55 KSLC 210022
FFWSLC
UTC021-210315-
/O.NEW.KSLC.FF.W.0043.170821T0022Z-170821T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
622 PM MDT SUN AUG 20 2017

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  East central Iron County in southern Utah...

* Until 915 PM MDT

* At 619 PM MDT, Doppler radar indicated that heavy rainfall has been
  falling over the Parowan Creek portion of the Brian Head burn scar.
  Radar estimates indicate that over 1 inch of rain has fallen on 
  the burn scar over the past hour.

* It is expected that this amount of rainfall will result in flash
  flooding and a debris flow through the Parowan Creek drainage
  including Benson, Center, Bowery, and Soda Springs side drainages.
  State Route 143 is expected to receive debris, as well as locations
  along Parowan Creek downstream to the town of Parowan. People in 
  this area should take action to ensure their safety! The debris 
  flow can consist of rock, mud, vegetation and other loose 
  materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.

&&

LAT...LON 3787 11282 3780 11277 3774 11275 3773 11286
      3784 11288

$$

LC
2 follow-up statements
608 
WGUS75 KSLC 210139
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
739 PM MDT SUN AUG 20 2017

UTC021-210315-
/O.CON.KSLC.FF.W.0043.000000T0000Z-170821T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
739 PM MDT SUN AUG 20 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR
EAST CENTRAL IRON COUNTY...

At 734 PM MDT, Doppler radar indicated that heavy rain fell over the 
Parowan Creek portion of the Brian Head burn scar. Radar estimates 
indicate that 1 to 2 inches of rain has fallen on the burn scar 
as well as other portions of the Parowan Creek drainage.

A debris flow has already impacted State Route 143 and is expected 
to continue to affect locations along Parowan Creek downstream to 
the town of Parowan. People in this area should take action to 
ensure their safety!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.

&&

LAT...LON 3787 11282 3780 11277 3774 11275 3773 11286
      3784 11288

$$

LC
997 
WGUS75 KSLC 210314
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
914 PM MDT SUN AUG 20 2017

UTC021-210316-
/O.EXP.KSLC.FF.W.0043.000000T0000Z-170821T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
914 PM MDT SUN AUG 20 2017

...THE FLASH FLOOD WARNING FOR EAST CENTRAL IRON COUNTY WILL EXPIRE
AT 915 PM MDT...

Rainfall rates have decreased significantly over the Brian Head burn 
scar this evening, although periods of light rain persists. Earlier 
heavy rain produced a debris flow along the Parowan Creek drainage 
which led to the closure of State Route 143. This debris flow will 
continue down Parowan Creek through late this evening, but as runoff 
from the rain gradually recedes, the threat of additional debris 
flows will diminish. Please continue to heed any remaining road 
closures tonight.

LAT...LON 3787 11282 3780 11277 3774 11275 3773 11286
      3784 11288

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:39 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 20, 3:39 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
339 PM MDT Sun Aug 20 2017

.SYNOPSIS...Southerly flow aloft early this week will bring an
increase in mid-level moisture, leading to an increase in shower
and thunderstorm chances. Eclipse viewing on Monday will likely
be hampered by clouds in southern Utah.

&&

.SHORT TERM (Through 12Z Wednesday)...Midlevel moisture continues to
increase slowly across the CWA this afternoon due to an upper level
trough off the coast of southern Cal. With southerly winds on the
east side of this trough moisture over Arizona is being tapped and
transported northward. Most of the convection today has been
concentrated over the southern mountains but it is moving northward
into the central mountains this afternoon. So far, eastern adjacent
valleys have not reported any precip and this should remain the same
through this evening as low levels rather dry with dew point values
in the lower 30s.

Low level water vapor showing an increase of moisture over west
central Utah this afternoon so have added slight chance of showers
and thunderstorms for this evening. The HRRR model is now showing
some convection in this area for this evening as well.

The dew points begin to climb over southern Utah Monday and then
more so on Tuesday. Should see a higher threat of showers reaching
the ground over southern Utah Tuesday as well as making their
presence known across northern Utah. Temperatures will be a few
degrees above normal through midweek.

.LONG TERM (After 12Z Wednesday)...After a disturbance moves south-
to-north through Utah and southwest Wyoming on Tuesday and Tuesday
night, the big question is how much moisture remains in place to
allow for convective development Wednesday and Thursday. The ECMWF
continues to be more aggressive with drying on Wednesday, while the
GFS and Canadian continue to linger moisture over the area through
Thursday. For now, have kept slight chance POPs in place, leaning a
little more toward the GFS/Canadian solution.

Either way, models begin to re-converge a bit starting
Thursday/Friday. An upper level trough is expected to push through
the Pacific Northwest on Thursday, then through Montana on Friday.
On the southern edge, this trough will likely push a drier airmass
into the Great Basin for the end of the week. A ridge is then
forecast to amplify over much of the western CONUS next weekend,
which should lead to a warming trend across the area. Have kept
these drying and warming trends in place for the extended, and there
is a chance that temperatures will have to be warmed even more for
next weekend in future forecasts.

&&

.AVIATION...VFR conditions will continue through the TAF period at
the KSLC terminal. Northwest winds this afternoon are expected to
switch to the southeast between 0200-0400 UTC. However, there is a
20 percent chance that the switch to southeast winds will hold off
until after 0400 UTC.

&&

.FIRE WEATHER...An upper level low located off the southern Cal
coast will remain in place through mid-week before shifting inland
late in the week. Early on it will be importing moisture up
from Arizona to bring a threat of showers and thunderstorms.
However, by midweek, it will tap drier air and a downward trend
in showers and thunderstorms will occur.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Struthwolf
LONG TERM...Schoening
AVIATION...Graham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.